Saturday, December 10, 2011

alive and sort of well

Right. I won't waste anyone's time making excuses.

November: Not a good month for me. Still recovering from the second transplant, I was tired and pretty useless all month. Also started struggling more and more with shortness of breath, which some tests confirmed was due to reduced lung function. Got food poisoning right before Thanksgiving.

December: Went on steroids to improve lung function, and started feeling much better. December was pretty much a blur of Christmas prep. I spent a lot of time shopping, wrapping presents, and baking (and eating) cookies. I also started radiation therapy mid-month, receiving radiation to the tumor site and to my liver. Radiation not bad at all, really. The worst side effect was fatigue. Side effects from steroids on the other hand...insomnia, heartburn, leg pain which woke me up in the middle of the night were all included.

January: Finished radiation last week. Saw the cardiologist. My heart function, specifically the function of squeezing blood out of my heart to the rest of the body, has declined since last February, and this might be contributing to the shortness of breath issue.

Many pediatric cancer patients go on to experience what are called "late effects," side effects that in some cases take years to show up but can be traced to cancer treatment. Heart problems are a pretty common late effect, because a certain class of drugs commonly used in pediatric cancer is known to be toxic to the heart. Other issues might include reduced bone density or impaired fertility. Not terribly common but still far too frequent are secondary malignancies: cancers caused by the treatment of the first cancer.

Normally, a patient with disease like mine (that spread to the lungs) would receive radiation to the lungs. However, because my lungs aren't working properly right now, and with no obvious cause, they really don't want to radiate the lungs and risk causing serious and permanent harm to my lung function. We might revisit radiation to the lungs in a few months if my breathing improves. Which is unfortunate, because that is going to prevent me from saying I'm done with treatment.

Look, the thing is, I'm technically in remission, which means that there's no cancer that they can see, which is good, many millions of times better than the alternative. But you know what, remission doesn't feel safe or comfortable, not even close, and it has its own set of worries. Because it could crumble apart at any second, the next scan could show this was all just a cruel joke. And if that does happen - well look, there are no more options, I can't just tell myself that we'll try something else because there is no something else. So I know if the cancer comes back, I die. And you don't just shake that knowledge off and move on. It settles in, becomes a part of you, and shadows everything in your life so that nothing ever looks quite the same ever again.

So now I move on with my life, because I have to, but I'm afraid to do too much, as if I'm taunting the cancer, just daring it to come back. I keep hesitating to e-mail school and tell them I'll be starting, genuinely nervous that to do so would be assuming too much. I know it makes no logical sense--I'm not usually one to put stock in curses or jinxes--but it's a feeling that's very hard to shake.

And of course, after I wrote this, I had an echocardiogram which showed something near my heart which is most likely my Eustachian valve, but I need a CT or MRI to know for sure. And if it's not in fact this valve...unfortunately finishing that sentence violates my "don't think about it" rule.

Then there's the side effects, the heart and lung issues I mentioned, and then just plain being horrifically out of shape. But that and the psychological baggage attached are topics for another post, which I swear will not take three months to write. Maybe I'll commit to weekly posts for Lent, so as to prevent this procrastination disaster from occurring again...but in any case, feel free to harass me if it looks like I'm slipping.